Alert archive / Montana / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 85, NWS Great Falls, MT
NWS Great Falls, MT issued this severe thunderstorm warning at Aug 9, 2005, 6:14 PM MDT for Pondera County, Montana. It was in force for 46 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 9, 2005, 6:14 PM MDT (00:14 UTC)
- Expired
- Aug 9, 2005, 7:00 PM MDT
- In force
- 46 min
- Issued by
- NWS Great Falls, MT
- Area
- Counties, with a storm outline in the text
County Pondera County, MT
The radar
The Great Falls radar (KTFX), 104 km from the middle of the area, began a volume at 00:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 9, 6:15 PM MDT | HAIL 1 | Valier, MT | WIND GUST TO 35 MPH |
| Aug 9, 6:45 PM MDT | TSTM WND GST 60 | 1 Sw Conrad, MT | 60 MPH WIND GUST |
| Aug 9, 7:10 PM MDT | TSTM WND GST 60 | 2 Nw Brady, MT | 60 MPH WIND GUST |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Great_falls, MT (KTFX), launched 00:00Z, 0.2 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 152 J/kg
- Mixed-layer CIN
- -110 J/kg
- Mixed-layer LCL
- 2624 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 51 m²/s²
- 0-3 km storm-relative helicity
- 151 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS55 KTFX 100015
SVRTFX
MTC073-100100-
/O.NEW.KTFX.SV.W.0085.050810T0014Z-050810T0100Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREAT FALLS MT
614 PM MDT TUE AUG 9 2005
THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN PONDERA COUNTY IN NORTH CENTRAL MONTANA
THIS INCLUDES THE CITIES OF VALIER AND DUPUYER CONRAD
* UNTIL 700 PM MDT
* AT 610 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM NEAR VALIER...MOVING SOUTHEAST AT 30 MPH.
* THE SEVERE THUNDERSTORM WILL BE...
NEAR CONRAD BY 640 PM MDT
THIS ALSO INCLUDES INTERSTATE 15 BETWEEN MILE MARKERS 330 AND 350.
THIS ALSO INCLUDES HIGHWAY 89 BETWEEN MILE MARKERS 70 AND 77.
HAIL TO THE SIZE OF NICKELS WAS REPORTED IN VALIER AT 610 PM.
STAY INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.
LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
LAT...LON 4843 11227 4820 11255 4813 11242 4813 11218
4802 11186 4826 11169
$$2 follow-up statements
000
WWUS55 KTFX 100021
SVSTFX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
620 PM MDT TUE AUG 9 2005
MTC073-100100-
/O.CON.KTFX.SV.W.0085.000000T0000Z-050810T0100Z/
PONDERA MT-
620 PM MDT TUE AUG 9 2005
...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 700 PM MDT FOR
EASTERN PONDERA COUNTY...
AT 615 PM MDT...LOCAL LAW ENFORCEMENT REPORTED A SEVERE THUNDERSTORM
PRODUCING NICKEL SIZE HAIL IN VALIER. THE PUBLIC ALSO REPORTED
NICKEL SIZED HAIL STRIPPING LEAVES OFF TREES.
THIS STORM IS MOVING SOUTHEAST AT 30 MILES AN HOUR TOWARD INTERSTATE
15 AND THE CITY OF CONRAD. THIS STORM WILL BE IN CONRAD BY 645 PM.
THIS ALSO INCLUDES INTERSTATE 15 BETWEEN MILE MARKERS 330 AND 350.
THIS ALSO INCLUDES HIGHWAY 89 BETWEEN MILE MARKERS 70 AND 77.
STAY INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.
LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
LAT...LON 4843 11227 4820 11255 4813 11242 4813 11218
4802 11186 4826 11169
$$000
WWUS55 KTFX 100038
SVSTFX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
636 PM MDT TUE AUG 9 2005
MTC073-100100-
/O.CON.KTFX.SV.W.0085.000000T0000Z-050810T0100Z/
PONDERA MT-
636 PM MDT TUE AUG 9 2005
...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 700 PM MDT FOR
EASTERN PONDERA COUNTY INCLUDING THE CITY OF CONRAD...
AT 630 PM MDT...THE PUBLIC REPORTED GOLFBALL-SIZED HAIL NEAR VALIER.
THIS STORM WAS LOCATED 5 MILES NORTHWEST OF CONRAD...MOVING
SOUTHEAST AT 30 MPH. THIS STORM WILL MOVE THROUGH CONRAD WITH LARGE
HAIL AND WIND GUSTS OVER 70 MILES AN HOUR
THIS ALSO INCLUDES INTERSTATE 15 BETWEEN MILE MARKERS 330 AND 350.
THIS ALSO INCLUDES HIGHWAY 89 BETWEEN MILE MARKERS 70 AND 77.
HAIL UP TO GOLF BALL SIZE HAS BEEN REPORTED WITH THIS STORM. IF YOU
ARE IN THE PATH OF THIS STORM...TAKE IMMEDIATE ACTION TO PROTECT
LIFE AND PROPERTY
STAY INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.
LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
LAT...LON 4843 11227 4820 11255 4813 11242 4813 11218
4802 11186 4826 11169
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 5:05 PM MDT, 1 hour 9 minutes earlier.
Area forecast discussion, Aug 9, 5:05 PM MDT, 1 hour 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREAT FALLS MT 505 PM MDT TUE AUG 9 2005 UPDATED AVIATION SECTION .DISCUSSION... TONIGHT THROUGH THURSDAY...A BIG PATTERN CHANGE WILL BEGIN ACROSS WESTERN CANADA AND THE NORTHWESTERN UNITED STATES. POSITIVE HEIGHT ANOMALIES WILL REMAIN ENTRENCHED OVER SOUTHERN ALASKA WITH HEIGHTS LOWERING SOUTH OF THIS FEATURE AROUND 45 NORTH. THE DEVELOPING BLOCK NEAR 50 WEST WILL LEAD TO LOWERING HEIGHTS OVER WESTERN CANADA AND EVENTUALLY THE NORTHWESTERN UNITED STATES. A PREDOMINANTLY WEST-SOUTHWEST UPPER LEVEL FLOW WILL THEREFORE SLOWLY VEER TO MORE NORTHWESTERLY BY THE END OF THE PERIOD. THE LOWERING HEIGHTS OVER THE REGION WILL SUPPORT A STRONG CANADIAN COLD FRONT PUSHING SOUTH INTO MONTANA SOMETIME THURSDAY OR THURSDAY NIGHT. THE TIMING AND STRENGTH OF THIS FRONT WILL BE A FOCUS OF THIS FORECAST. A SECOND POINT OF EMPHASIS WILL BE ON A WEAKER FRONTAL BOUNDARY OVER CENTRAL MONTANA. THIS BOUNDARY IS EXPECTED TO BE THE FOCUS FOR SEVERAL PERIODS OF ISOLATED TO SCATTERED CONVECTION INTO THURSDAY. TONIGHT...A WEAK SURFACE BOUNDARY THAT HAS BEEN RETREATING TO THE NORTHEAST LATE THIS AFTERNOON WILL BEGIN SHIFTING BACK SOUTHWEST OVERNIGHT. SCATTERED SHOWERS AND THUNDERSTORMS ARE AGAIN EXPECTED TO DEVELOP BY THIS EVENING OVER SOUTHERN ALBERTA AND NORTH-CENTRAL MONTANA. THE STORMS WILL PROPAGATE SOUTHEASTERLY ALONG THE FRONT. ATMOSPHERIC PROFILES WILL SUPPORT LARGE HAIL AND STRONG WINDS FROM THE STRONGEST STORMS. ISOLATED TO SCATTERED CONVECTION IS ALSO EXPECTED OVER SOUTHWESTERN MONTANA AS YET ANOTHER SHORT WAVE TROUGH APPROACHES FROM THE SOUTHWEST. THESE STORMS WILL MAINLY BE OF THE PULSE VARIETY...WITH THE STRONGER ONES POSSESSING A MARGINAL HAIL AND GUSTY WIND THREAT. WEDNESDAY AND WEDNESDAY NIGHT...OUTFLOW FROM OVERNIGHT CONVECTION WILL HAVE SHIFTED THE FRONTAL BOUNDARY BACK INTO SOUTHERN AND WESTERN PORTIONS OF CENTRAL MONTANA. THE FRONT IS EXPECTED TO RETREAT TO THE NORTH AND EAST AGAIN TOMORROW...WITH ABUNDANT CLOUD COVER OVER NORTH-CENTRAL MONTANA INCREASING THE TEMPERATURE GRADIENT ACROSS THE BOUNDARY. BETTER FRONTOGENETIC FORCING AND MODERATE INSTABILITY WILL LEAD SCATTERED SHOWER AND THUNDERSTORM DEVELOPMENT OVER MUCH OF CENTRAL MONTANA. SHEAR PROFILES WILL SUPPORT ORGANIZED CONVECTION WITH A LARGE HAIL AND STRONG WIND THREAT OVER SOUTHERN AND WESTERN PORTIONS OF CENTRAL MONTANA INTO WEDNESDAY EVENING. ISOLATED TO WIDELY SCATTERED STORMS ARE ALSO EXPECTED OVER SOUTHWEST MONTANA AS WEAK SHORT WAVE ENERGY CONTINUES TO TRAVERSE THE AREA. WILL NOT GO AS WIDESPREAD WITH THE COVERAGE AS A DRIER NORTHERN STREAM BEGINS TO INFLUENCE THIS AREA VERSUS THE MONSOONAL SOUTHERLY COMPONENT TO THE FLOW. TEMPERATURES OVER MOST AREAS WILL BE NEAR NORMAL. THURSDAY...ATTENTION TURNS TO THE NORTH AS LOWERING HEIGHTS SUPPORT A STRONG CANADIAN COLD FRONT DROPPING INTO NORTH-CENTRAL MONTANA. THE NAM MODEL IS THE QUICKEST WITH THIS FEATURE...WITH THE GFS/ECMWF A BIT SLOWER. THE KEY TO THE OVERALL SPEED OF THE FRONT WILL BE A STRONG SHORT WAVE TROUGH ROTATING AROUND THE SOUTHERN FLANK OF THE PARENT TROUGH. WITH THE LOCATION OF THE SHORT WAVE ENERGY OVER THE PACIFIC NORTHWEST...SHORT WAVE RIDGING OVER THE NORTHERN ROCKIES WILL INITIALLY SLOW THE SOUTHWARD PROGRESS OF THE FRONT JUST A BIT. WILL THEREFORE FAVOR THE SLIGHTLY SLOWER GFS/ECMWF SOLUTION WHICH DROPS THE FRONT SOUTH OF THE INTERNATIONAL BORDER BY LATE AFTERNOON. GUSTY NORTHERLY WINDS ARE EXPECTED WITH THE FRONTAL PASSAGE ALONG WITH MORE SHOWERS AND THUNDERSTORMS. HIGH TEMPERATURES OVER NORTH-CENTRAL MONTANA WILL BE BELOW NORMAL AND OCCUR EARLY IN THE AFTERNOON. HIGH TEMPERATURES OVER THE REST OF CENTRAL MONTANA WILL BE NEAR NORMAL. WITH THE FLOW BECOMING WEST-NORTHWESTERLY...SHOWER AND THUNDERSTORM COVERAGE WILL DECREASE EVEN FURTHER OVER SOUTHWEST MONTANA. POPS HAVE MAINLY BEEN CONFINED TO THE MOUNTAINS. TEMPERATURES WILL BE NEAR NORMAL OVER THE SOUTHWEST. SCHAUMANN THURSDAY NIGHT THROUGH SUNDAY NIGHT...MEDIUM RANGE MODELS HAVE COME INTO GOOD AGREEMENT WITH THE OVERALL PATTERN TO AFFECT THE AREA FOR THE EXTENDED FORECAST PERIOD. A BLOCKING PATTERN IN THE EASTERN PACIFIC WILL LEAD TO AN AMPLIFIED PATTERN OVER NORTH AMERICA WITH A RELATIVELY DEEP TROUGH EXTENDING FROM CENTRAL CANADA INTO THE NW U.S.. THIS WILL BRING MUCH COOLER AND UNSETTLED CONDITIONS BEGINNING THURSDAY NIGHT AS A CANADIAN COLD FRONT DROPS SOUTH ACROSS THE FORECAST AREA. FOLLOWING THIS FRONT SURFACE HIGH PRESSURE WILL BUILD ACROSS SOUTHERN ALBERTA AND NORTHCENTRAL MT...PROVIDING COOL TEMPS AND UPSLOPE SURFACE WINDS UNDER A SOMEWHAT UNSTABLE AND CYCLONIC NW FLOW ALOFT. WEAK SHORTWAVES EMBEDDED WITHIN THE FLOW WILL LIKELY ENHANCE PRECIP CHANCES AT TIMES...BUT AT THIS POINT TIMING OF THESE FEATURES IS DIFFICULT AND WILL HAVE BROADBRUSH SLIGHT CHANCE POPS THROUGH THE PERIOD. HAVE ALSO FURTHER LOWERED TEMPS...WITH THE COOLEST DAYS BEING FRIDAY AND SATURDAY WITH HIGHS IN THE 60S AND 70S ACROSS THE AREA. HOENISCH MONDAY THROUGH WEDNESDAY...EXTENDED MODELS CONTINUE TO AGREE ON BLOCKING HIGH OVER THE ALASKA REGION WITH CANADIAN TROF TO DEEPEN ALLOWING COOL AIR TO SLIDE SOUTH AND COOL TEMPERATURES TO BELOW SEASONAL AVERAGES FOR NORTHERN ZONES WHILE THE SOUTHERN ZONES WILL BE CLOSE TO SEASONAL AVERAGES. HAVE LOW POPS ALONG NORTHWEST AND SOUTHWEST MOUNTAINS THROUGH THE PERIOD. ZONAL FLOW WILL SET UP AND PROVIDE THE REGION WITH CONTINUED MILD TEMPERATURES AND OCCASIONAL WEAK DISTURBANCES TO FLOW THROUGH. SAUCIER && .AVIATION... UPDATED AT 2305Z. MOIST AND UNSTABLE AIRMASS OVER THE REGION PROVIDING A FAVORABLE CONVECTION ENVIRONMENT THIS EVENING WITH STORMS FIRING ALONG AND AHEAD OF A STALLED SURFACE FRONT ALONG THE EAST SLOPE OF THE ROCKIES. EXPECT SCATTERED THUNDERSTORMS THROUGH 06Z...WITH ISOLATED ACTIVITY AFTER 06Z. SOME STORMS THIS EVENING MAY HAVE STRONG WINDS AND HAIL. EXPECT VFR CONDITIONS WITH LOCAL MVFR NEAR STRONGER CONVECTION. MID CLOUD DECK AND SOME LINGERING SHOWERS WILL PERSIST THROUGH THE MORNING WITH ANOTHER ROUND OF THUNDERSTORMS AFTER 18Z WEDNESDAY. THOMSON && .PRELIMINARY POINT TEMPS/POPS... GTF 53 82 52 82 / 20 20 20 20 CTB 51 72 48 68 / 40 30 20 30 HLN 58 87 56 86 / 20 20 10 10 BZN 52 86 49 86 / 30 20 20 10 WEY 41 76 39 77 / 30 20 20 20 DLN 52 84 49 84 / 30 20 10 10 HVR 54 80 51 77 / 50 30 30 30 LWT 53 80 51 78 / 20 20 30 20 && .TFX WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...SCHAUMANN LONG TERM....HOENISCH/SAUCIER AVIATION...THOMSON WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Aug 9, 8:21 AM MDT, 9 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREAT FALLS MT 821 AM MDT TUE AUG 9 2005 MTZ008>015-044>055-101430- BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL- CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON- TOOLE-LIBERTY-EASTERN PONDERA-BLAINE- SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS- JEFFERSON-BROADWATER-MEAGHER-GALLATIN- 821 AM MDT TUE AUG 9 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL MONTANA...SOUTHWEST MONTANA AND CENTRAL MONTANA. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS WILL MOVE ACROSS SOUTHERN AND CENTRAL MONTANA THIS MORNING. THUNDERSTORMS WILL INCREASE OVER THE ENTIRE AREA THIS AFTERNOON AND EVENING. SOME THUNDERSTORMS MAY BECOME SEVERE WITH STRONG WINDS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE AREA EARLY WEDNESDAY AFTERNOON AND PERSIST INTO WEDNESDAY EVENING. A FEW OF THE STORMS COULD BE SEVERE WITH STRONG WIND GUSTS AND LARGE HAIL. EXPECT A CHANGE IN THE WEATHER FRIDAY THROUGH SUNDAY AS MUCH COOLER TEMPERATURES AND UNSETTLED WEATHER MOVES DOWN FROM CANADA. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, Aug 9, 5:25 PM MDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
525 PM MDT TUE AUG 09 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM HAIL 15 SE BROWNING 48.40N 112.78W
08/09/2005 0.75 INCH GLACIER MT TRAINED SPOTTER
WIND GUST 20 MPH
&&
WILLIAMSON DCThe office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 6:16 PM MDT | Severe Thunderstorm Warning | TFX | Madison | 51 min |
| Aug 9, 6:18 PM MDT | Severe Thunderstorm Warning | TFX | Glacier | 57 min |
| Aug 9, 6:59 PM MDT | Severe Thunderstorm Warning | TFX | Pondera | 40 min |
| Aug 10, 2:27 AM MDT | Severe Thunderstorm Warning | TFX | Chouteau | 65 min |
| Aug 10, 4:02 AM MDT | Severe Thunderstorm Warning | TFX | Fergus | 43 min |
| Aug 10, 7:56 AM MDT | Severe Thunderstorm Warning | TFX | Beaverhead | 47 min |
| Aug 10, 2:01 PM MDT | Severe Thunderstorm Warning | TFX | Chouteau, Hill | 47 min |
| Aug 10, 2:41 PM MDT | Severe Thunderstorm Warning | TFX | Blaine | 79 min |
| Aug 10, 3:43 PM MDT | Severe Thunderstorm Warning | TFX | Blaine | 77 min |
| Aug 10, 3:56 PM MDT | Severe Thunderstorm Warning | TFX | Blaine | 43 min |
| Aug 10, 4:12 PM MDT | Severe Thunderstorm Warning | TFX | Broadwater | 39 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.